Alert archive / Iowa / River Flood Warnings in 2020

River Flood Warning 1, NWS Des Moines, IA

March 8, 2020Emmet County, Iowa

NWS Des Moines, IA issued this river flood warning at Mar 8, 2020, 7:28 PM CDT for Emmet County, Iowa. It took effect at Mar 9, 2020, 3:20 AM CDT. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
Mar 8, 2020, 7:28 PM CDT (00:28 UTC)
In effect from
Mar 9, 2020, 3:20 AM CDT
Expired
Mar 10, 2020, 3:23 AM CDT
In force
24 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Minor

County Emmet County, IA

The radar

The Sioux Falls radar (KFSD), 156 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point West Fork Des Moines River at Estherville (ESVI4).

Action stage
6 ft
Minor stage
10 ft
Moderate stage
13 ft
Major stage
14.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05476500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

945 
WGUS43 KDMX 090028
FLWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
728 PM CDT Sun Mar 8 2020

...The National Weather Service in Des Moines has issued a Flood 
Warning for all or portions of the following rivers in Iowa...West 
Fork Des Moines River...

  Affecting the following counties in Iowa...Emmet
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines 
Click on the Rivers and Lakes link.

&&

IAC063-100028-
/O.NEW.KDMX.FL.W.0001.200309T1400Z-200313T2000Z/
/ESVI4.1.SM.200309T1400Z.200311T0000Z.200312T2000Z.NO/
728 PM CDT Sun Mar 8 2020

...Flood Warning in effect until Thursday afternoon...

The National Weather Service in Des Moines has issued a
* Flood Warning for
  The West Fork Des Moines River at Estherville, or From the 
  Iowa-Minnesota border...to near Wallingford.
* Until Thursday afternoon.
* At  7:00 PM Sunday the stage was 9.1 feet, or 0.9 feet below Flood 
  Stage.
* Flood Stage is 10.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage Monday morning. Continue rising to 
  11.2 feet, or 1.2 feet above Flood Stage, Tuesday evening. Then 
  begin falling and go below Flood Stage Thursday afternoon.
* Impact...At 11.0 feet, Mike Mickelson Park South of Iowa 9 is 
  inundated.

&&

LAT...LON 4326 9483 4350 9491 4350 9485 4326 9471
      4326 9483                       

$$
5 follow-up statements
721 
WGUS83 KDMX 090820
FLSDMX

Flood Statement
National Weather Service Des Moines IA
320 AM CDT Mon Mar 9 2020

...The Flood Warning has been extended for all or portions of the 
following rivers in Iowa...West Fork Des Moines River...

  Affecting the following counties in Iowa...Emmet
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines 
Click on the Rivers and Lakes link.

&&

IAC063-100821-
/O.EXT.KDMX.FL.W.0001.200309T0820Z-200313T2000Z/
/ESVI4.1.SM.200309T0722Z.200311T0000Z.200312T2000Z.NO/
320 AM CDT Mon Mar 9 2020

...Flood Warning now in effect until Thursday afternoon...

The Flood Warning continues for
  The West Fork Des Moines River at Estherville, or From the 
  Iowa-Minnesota border...to near Wallingford.
* Until Thursday afternoon.
* At  3:00 AM Monday the stage was 10.1 feet, or 0.1 feet above Flood
  Stage.
* Flood Stage is 10.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...rise to 11.2 feet, or 1.2 feet above Flood Stage, 
  Tuesday evening. Then begin falling and go below Flood Stage 
  Thursday afternoon.
* Impact...At 11.0 feet, Mike Mickelson Park South of Iowa 9 is 
  inundated.

&&

LAT...LON 4326 9483 4350 9491 4350 9485 4326 9471
      4326 9483                       

$$
570 
WGUS43 KDMX 091526
FLWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
1026 AM CDT Mon Mar 9 2020

...Forecast flooding severity has increased for all or portions of 
the following rivers in Iowa...West Fork Des Moines River...

  Affecting the following counties in Iowa...Emmet
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines 
Click on the Rivers and Lakes link.

&&

IAC063-101525-
/O.EXT.KDMX.FL.W.0001.000000T0000Z-200316T1500Z/
/ESVI4.1.SM.200309T0722Z.200310T1200Z.200315T1500Z.NO/
1026 AM CDT Mon Mar 9 2020

The Flood Warning continues for
  The West Fork Des Moines River at Estherville, or from the 
  Iowa-Minnesota border...to near Wallingford.
* Until Sunday morning.
* At 10:00 AM Monday the stage was 10.7 feet, or 0.7 feet above Flood
  Stage.
* Flood Stage is 10.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...rise to 11.2 feet, or 1.2 feet above Flood Stage, 
  Tuesday morning. Then begin falling and go below Flood Stage 
  Sunday morning.
* Impact...At 11.0 feet, Mike Mickelson Park South of Iowa 9 is 
  inundated.

&&

LAT...LON 4326 9483 4350 9491 4350 9485 4326 9471
      4326 9483                       

$$
270 
WGUS83 KDMX 091858
FLSDMX

Flood Statement
National Weather Service Des Moines IA
158 PM CDT Mon Mar 9 2020

...The Flood Warning continues for all or portions of the following 
rivers in Iowa...West Fork Des Moines River...

  Affecting the following counties in Iowa...Emmet
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines 
Click on the Rivers and Lakes link.

&&

IAC063-101857-
/O.CON.KDMX.FL.W.0001.000000T0000Z-200316T1500Z/
/ESVI4.1.SM.200309T0722Z.200310T1200Z.200315T1500Z.NO/
158 PM CDT Mon Mar 9 2020

...Flood Warning remains in effect until Sunday morning...

The Flood Warning continues for
  The West Fork Des Moines River at Estherville, or from the 
  Iowa-Minnesota border...to near Wallingford.
* Until Sunday morning.
* At  1:00 PM Monday the stage was 10.7 feet, or 0.7 feet above Flood
  Stage.
* Flood Stage is 10.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...rise to 11.2 feet, or 1.2 feet above Flood Stage, 
  Tuesday morning. Then begin falling and go below Flood Stage 
  Sunday morning.
* Impact...At 11.0 feet, Mike Mickelson Park South of Iowa 9 is 
  inundated.

&&

LAT...LON 4326 9483 4350 9491 4350 9485 4326 9471
      4326 9483                       

$$
137 
WGUS83 KDMX 100139
FLSDMX

Flood Statement
National Weather Service Des Moines IA
839 PM CDT Mon Mar 9 2020

...The Flood Warning has been extended for all or portions of the 
following rivers in Iowa...West Fork Des Moines River...

  Affecting the following counties in Iowa...Emmet
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines 
Click on the Rivers and Lakes link.

&&

IAC063-110138-
/O.EXT.KDMX.FL.W.0001.000000T0000Z-200312T0000Z/
/ESVI4.1.SM.200309T0722Z.200309T1715Z.200311T0000Z.NO/
839 PM CDT Mon Mar 9 2020

...Flood Warning now in effect until Tuesday evening...

The Flood Warning continues for
  The West Fork Des Moines River at Estherville, or From the 
  Iowa-Minnesota border...to near Wallingford.
* Until Tuesday evening.
* At  8:00 PM Monday the stage was 10.4 feet, or 0.4 feet above Flood
  Stage.
* Flood Stage is 10.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...continue falling and go below Flood Stage Tuesday 
  evening.
* Impact...At 10.0 feet, There is extensive lowland flooding 
  particularly over the parkland areas near the river.

&&

LAT...LON 4326 9483 4350 9491 4350 9485 4326 9471
      4326 9483                       

$$
947 
WGUS83 KDMX 100823
FLSDMX

Flood Statement
National Weather Service Des Moines IA
323 AM CDT Tue Mar 10 2020

...The Flood Warning has been cancelled for all or portions of the 
following rivers in Iowa...West Fork Des Moines River...

  Affecting the following counties in Iowa...Emmet
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines 
Click on the Rivers and Lakes link.

&&

IAC063-100853-
/O.CAN.KDMX.FL.W.0001.000000T0000Z-200312T0000Z/
/ESVI4.1.SM.200309T0722Z.200309T1715Z.200310T0655Z.NO/
323 AM CDT Tue Mar 10 2020

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The West Fork Des Moines River at Estherville, or From the 
  Iowa-Minnesota border...to near Wallingford.
* At  3:00 AM Tuesday the stage was 9.98 feet, or 0.02 feet below 
  Flood Stage.
* Forecast...fall to 9.8 feet Wednesday morning.
* Impact...At 10.0 feet, There is extensive lowland flooding 
  particularly over the parkland areas near the river.

&&

LAT...LON 4326 9483 4350 9491 4350 9485 4326 9471
      4326 9483                       

$$

FAB

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Mar 8, 6:23 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Mar 8, 6:23 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
623 PM CDT Sun Mar 8 2020

...Updated Aviation Discussion...

.DISCUSSION.../Tonight through Sunday/
Issued at 247 PM CDT Sun Mar 8 2020

Forecast remains on track and no impactful changes were made
today. It has been warm and breezy again this afternoon, but as
anticipated relative humidity has been higher than yesterday,
generally in the 30s, precluding another red flag warning and
leading to a still elevated, but less critical, fire weather
danger. Temperatures have once again risen through the 60s, and
with warmer starting morning temperatures today are now scraping
up against the 70 degree mark at a few locations in southwest
Iowa. Meanwhile a cold front continues to sharpen as it remains
hung up well to our northwest across South Dakota and western
Nebraska.

A broad 500 mb trough crossing the Rockies today will move over
the High Plains tonight and the Midwest, including Iowa, on
Monday. This trough will push the aforementioned surface front
southeastward across our forecast area on Monday, but even ahead
of the front the broad atmospheric lift associated with the
leading flank of the mid-level trough, along with strengthening
low-level south southwesterly flow and associated warm
air/moisture advection, will promote the development of a large
swath of rain across at least the southeastern two thirds of Iowa
tonight. The rain should begin in southwest Iowa late this
evening, after sunset, and spread into northeast Iowa by a little
after midnight, continuing in most areas into Monday afternoon
before the entire system moves off to the east. This will make for
a cool, gray, wet, dreary day on Monday, with much of the state
receiving half an inch of rainfall or more. There is an outside
chance we could see brief periods of wintry mix in parts of far
northern Iowa at times, but confidence in this is low and no
accumulation or impacts would be anticipated.

The rain will move out of Iowa by Monday night, with the remainder
of the coming week characterized by roughly zonal 500 mb flow,
with a few more troughs moving through at fairly regular intervals
and bringing additional precipitation chances around Tuesday
night, Thursday, and Friday night/Saturday. For the most part
these precipitation events appear relatively light and mostly or
all in the form of rain. The first system on Tuesday night into
Wednesday morning will have its primary effects over the northern
half of Iowa, and again up toward the Minnesota border could
produce a wintry mix at times but with minimal
impact/accumulation. This will be a quick-moving system so
precipitation amounts will be a bit lighter, generally around a
quarter inch or less. The second system, around Thursday, is more
moisture-starved and uncertain thus the POPs and expected amounts
are even lower and it would be just sprinkles/light showers if
anything. The end-of-week system is potentially somewhat more
interesting, with a fairly potent 500 mb trough/low ejecting
quickly out of the Rockies but apparently fading as it moves
eastward over Iowa. Long-range model solutions for this
system...the fourth trough from now in the series...have been
highly variable as one would expect, and there are few details to
hang our hats on at this time. Solutions range anywhere from
accumulating snowfall, to another cold rain event, to no
precipitation at all. We will see how these solutions evolve in
the coming days as we deal with the preceding systems.

In terms of temperatures this week, unfortunately there will be no
return of the very mild weather we have seen today and yesterday.
As mentioned earlier Monday will be cool and dreary, with
temperatures peaking in the 40s and 50s early but falling later in
the day. Slow warming around midweek will allow highs to creep
back up into the lower 60s across southern Iowa by Thursday, but
then a return of cooler weather should result in highs only in the
40s or so by next weekend.

&&

.AVIATION.../For the 00Z TAFS through 00Z Monday evening/
Issued at 621 PM CDT Sun Mar 8 2020

VFR conditions continue through the evening hours. Widespread
light to moderate rain moves in overnight, along with cig and
visby restrictions. Lowest cigs expected across portions of
central and southern Iowa which could dip into LIFR range Monday
morning into Monday afternoon. Gusty southerly winds gradually
switch to out of the north on Monday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Lee
AVIATION...Martin
Hazardous weather outlook, Mar 8, 3:43 PM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
343 PM CDT Sun Mar 8 2020

IAZ004-092045-
Emmet-
343 PM CDT Sun Mar 8 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A River Flood Watch is in effect for the West Fork Des Moines
River at Estherville due to upstream snowmelt. The river may reach
flood stage late Monday. Please refer to the National Weather
Service website for more details at weather.gov/desmoines.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed at this time.

IAZ005>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-092045-
Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-Pocahontas-
Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
343 PM CDT Sun Mar 8 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed at this time.

Nearby

River Flood Warnings in Iowa, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.